Ohio, 2008

Tornado and Damaging Winds in Ohio, January 29 to 30, 2008

January 29 to 30, 2008 · NWS ILN · 10 events in 8 counties and zones

A line of severe thunderstorms along a strong cold front produced wind damage across southern and western Ohio.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$104,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A line of severe thunderstorms along a strong cold front produced wind damage across southern and western Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 29, 7:08 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jan 29, 7:08 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
708 PM EST TUE JAN 29 2008

.SYNOPSIS...
A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA WITH WINDY
CONDITIONS TONIGHT. HIGH PRESSURE THEN BUILDS FOR WEDNESDAY WITH
SEASONABLY COLD TEMPERATURES. LOW PRESSURE WILL BRING A COPIOUS
AMOUNT OF MOISTURE TO THE REGION LATE THURSDAY INTO FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
WENT WITH 100 POPS TONIGHT. AREAS THAT ARE NOT AFFECTED BY LARGE
SWATH OF RAIN MOVING UP FROM THE SOUTH WILL VERY LIKELY SEE
SHOWERS AND POSSIBLY A THUNDERSTORM WITH FRONTAL PASSAGE. THOUGH
AREA IS OUTLOOKED IN A SLIGHT RISK FOR SEVERE WEATHER...SEVERE
THUNDERSTORM POTENTIAL APPEARS LIMITED BY WEAK INSTABILITY.
HOWEVER...ALL LOCATIONS WILL EXPERIENCE WIND GUSTS TO NEAR 50
MPH WITH THE FRONT...SO WILL CONTINUE WIND ADVISORY STARTING AT 7
PM. TEMPERATURES WILL PLUNGE FROM AROUND 50 THIS EVENING INTO THE
TEENS AND 20S BY 6 AM. LOWERED FROM PREVIOUS FORECAST IN LIGHT OF
COLD READINGS BEHIND THE FRONT IN IOWA.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
HIGH PRESSURE WILL MOVE IN QUICKLY BEHIND THE FRONT AND PROVIDE
DRY WEATHER WEDNESDAY THROUGH MUCH OF THURSDAY. VIGOROUS LOW
PRESSURE WILL THEN MOVE TOWARD THE REGION THURSDAY NIGHT CARRYING
A LARGE AMOUNT OF MOISTURE. INCREASED POPS TO 100 PERCENT FOR THIS
SYSTEM. MODEL TRENDS INDICATE RAIN WITH SOME SNOW MIXING IN
ROUGHLY SOUTH OF I 70...WITH MAINLY SNOW NORTH OF I 70...WHERE A
FEW INCHES OF SNOW COULD ACCUMULATE. OF COURSE...ANY DEVIATION
FROM THE CURRENT PROJECTED LOW TRACK WILL AFFECT THE PRECIPITATION
TYPE AND AMOUNT.

KEPT TEMPERATURE FORECAST SLIGHTLY BELOW MAV GUIDANCE. AFTER A
QUICK SHOT OF COLDER AIR ON WEDNESDAY...WARM ADVECTION WILL BRING
TEMPERATURES BACK TO NEAR NORMAL ON THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
AFTER STRONG H5 CLOSED LOW
CROSSES FROM SE INDIANA AT 12Z FRI TO NE OH BY 18Z FRI...ZONAL
WESTERLY FLOW AT H5 RETURNS QUICKLY...BY FRI NIGHT...AND IS THE
DOMINANT FEATURE OF THE EXTENDED FORECAST. A WEAK S/W IS NOTED BY
THE GFS LATE SAT AND EARLY SUN...BUT STAYS N OF FCST AREA. ITS NOT
UNTIL MONDAY THAT THE FLOW TURNS SW AND THE MOISTURE STREAMS IN
AHEAD OF A DIGGING L/W TROUGH THAT SPLITS INTO A PROGRESSIVE NRN
AND A STAGNATING/RETROGRADING SRN COMPONENT. EUROPEAN MODEL IS
SHOWING SAME ATTRIBUTES WITH DIFFERING/SLOWER TIMING OF THE FIRST
CLOSED LOW...AND IS MORE PROGRESSIVE AND IN SYNC WITH THE L/W
TROUGH EARLY NEXT WEEK.

FOR THE SECOND SYSTEM EARLY NEXT WEEK...PREFER TO STAY AWAY FROM GFS
6Z SOLUTION FOR THE MORE PROGRESSIVE EUROPEAN. 0Z GFS ENSEMBLES AT
THIS LEVEL ARE SHOWING A HUGE STANDARD DEVIATION OVER MN...HINTING
THAT A SINGLE L/W TROUGH VERSUS THE SPLIT STREAM IS FAVORED. THE 0Z
OPERATIONAL MODEL AT THIS TIME APPEARS TO BE AN OUTLIER AT THIS
LEVEL...TELLING ME TO LEAN MORE TOWARDS THE ENSEMBLE MEAN FOR EARLY
NEXT WEEK AND NOT BEING AS STRONG OR PROGRESSIVE WITH A COLD FRONT
LATE IN THE FORECAST.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
LITTLE OVERALL CHANGE TO TAFS. TRIED TO NARROW THE TIMING OF THE
CONVECTIVE LINE WITH CDFNT. HAVE IT TO CVG AROUND 02Z AND CMH
04-05Z. COULD SEE A LIGHT SHOW AHEAD OF LINE...BUT FOCUSED ON THE
LINE. ADDED THUNDER TO ALL THE TAFS...EXCEPT CMH/LCK. WASNT SURE
THAT THE THUNDER WOULD HODL TOGEHTER THAT FAR NE.

WINDS WILL VEER TO WEST AND REMAIN STRONG WITH CONTINUED GUSTS
BETWEEN 35 KT AND 45 KT THROUGH THE NIGHT. SOME SHOWERS WILL
LINGER AFTER FRONTAL PASSAGE AND CHANGE TO SNOW SHOWERS BEFORE
ENDING. CEILINGS WILL GRADUALLY LIFT ABOVE 2000 FT LATE TNGT
BEFORE CLEARING OUT TOWARD MORNING.

OUTLOOK...MVFR TO IFR CONDITIONS ARE EXPECT TO OCCUR THURSDAY
NIGHT THROUGH FRIDAY EVENING AS A STORM SYSTEM LIFTS ACROSS THE
REGION. MVFR CEILINGS ARE FORECAST TO PERSIST FRIDAY NIGHT AND
SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 9 AM EST WEDNESDAY FOR OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...WIND ADVISORY UNTIL 9 AM EST WEDNESDAY FOR KYZ089>100.
IN...WIND ADVISORY UNTIL 9 AM EST WEDNESDAY FOR INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...FRANKS/HAWBLITZEL
AVIATION...SITES
Hazardous weather outlook, Jan 29, 8:24 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
824 PM EST TUE JAN 29 2008

OHZ026-034-035-042>045-052-310130-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-CHAMPAIGN-
824 PM EST TUE JAN 29 2008

...WIND ADVISORY IN EFFECT UNTIL 9 AM EST WEDNESDAY...
...SEVERE THUNDERSTORM WATCH 28 IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING. A
LINE OF FAST MOVING SHOWERS WILL ACCOMPANY THIS FRONT. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE. THESE SHOWERS AND ANY THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

AN AREA OF LOW PRESSURE IS FORECAST TO MOVE NORTHEAST ACROSS THE
OHIO VALLEY THURSDAY NIGHT AND FRIDAY. WHILE THERE IS UNCERTAINTY
OVER THE EXACT TRACK THAT THIS LOW WILL TAKE...THERE IS THE
POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATION ACROSS THE AREA. MINOR
CHANGES IN THE PATH OF THIS STORM COULD MAKE A LARGE DIFFERENCE IN
ACCUMULATIONS AS WELL AS THE PRECIPITATION TYPE. BUT PEOPLE
ACROSS THIS AREA SHOULD MONITOR THE LATEST FORECASTS CONCERNING
THIS POTENTIAL WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

INZ050-058-059-066-073>075-080-KYZ089-310130-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-
824 PM EST TUE JAN 29 2008

...WIND ADVISORY IN EFFECT UNTIL 9 AM EST WEDNESDAY...
...SEVERE THUNDERSTORM WATCH 25 IN EFFECT UNTIL 9 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA AND NORTHERN KENTUCKY.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING. A
LINE OF FAST MOVING SHOWERS WILL ACCOMPANY THIS FRONT. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE. THESE SHOWERS AND ANY THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

KYZ090>100-OHZ046-051-053>056-060>065-070>074-077>082-088-310130-
GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-DELAWARE-MIAMI-CLARK-MADISON-FRANKLIN OH-
LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
824 PM EST TUE JAN 29 2008

...WIND ADVISORY IN EFFECT UNTIL 9 AM EST WEDNESDAY...
...SEVERE THUNDERSTORM WATCH 28 IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING. A
LINE OF FAST MOVING SHOWERS WILL ACCOMPANY THIS FRONT. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE. THESE SHOWERS AND ANY THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The Cincinnati radar (KILN), 79 km away, was scanning. The volume nearest the first event began at 01:52 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 strong wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Butler

When
January 29, 8:54 PM EST to 9:00 PM EST
Where
Butler County, Oxford to 2 mi NW of Millville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.520, -84.730

One half mile of power poles were knocked down along State Route 732. Three trees up to 12 in diameter were snapped along Reily-Millville Road. A greenhouse was blown over on US Route 27 in Hanover Township.

Thunderstorm Wind, Darke

When
January 29, 9:00 PM EST to 9:15 PM EST
Where
Darke County, Union City to Bradford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.220, -84.800

Numerous trees and power poles knocked down.

Tornado, Preble

When
January 29, 9:00 PM EST to 9:04 PM EST
Where
Preble County, 2.19 mi WNW of Lewisburg Gilmer Arp to 1.03 mi NW of Lewisburg Gilmer Arp
Rating
EF0
Path length
2 mi
Path width
80 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
39.840, -84.559

A tornado touched down near Lewisburg and produced scattered damage along a two mile path. A barn sustained damage along Shields Road. A house lost part of its roof near the Interstate 70-State Route 503 interchange just south of Lewisburg. There was extensive tree damage in vicinity of the house, with some of the tree debris dropped into a creek bed behind the house.

Thunderstorm Wind, Preble

When
January 29, 9:01 PM EST to 9:08 PM EST
Where
Preble County, West Manchester to 1 mi SW of Verona
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
39.900, -84.620

A large tree fell on to a house, causing minor damage. Numerous trees were downed along the Darke-Preble County line, some up to 30 in diameter.

Thunderstorm Wind, Hamilton

When
January 29, 9:11 PM EST to 9:15 PM EST
Where
Hamilton County, Cincinnati
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
39.120, -84.550

Large trees were knocked down.

Thunderstorm Wind, Montgomery

When
January 29, 9:22 PM EST to 9:23 PM EST
Where
Montgomery County, (Day)cox Dayton Intl
Measured
54 kt (62 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
39.900, -84.220

Thunderstorm Wind, Brown

When
January 29, 9:45 PM EST to 9:55 PM EST
Where
Brown County, Hamersville to Georgetown
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
38.920, -83.980

A barn was blown down and sustained roof damage on White Oak Valley Road. The windows of the barn was also blown out. Trees and power poles were knocked down throughout western Brown County.

Thunderstorm Wind, Union

When
January 29, 10:15 PM EST to 10:19 PM EST
Where
Union County, 2 mi SSE of Marysville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.203, -83.356

A mobile home roof became partially loose in the Hillcrest Mobile Home Park. Large tree limbs were downed as well.

Strong Wind, Union

When
January 29, 11:00 PM EST to 11:05 PM EST
Where
Union forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

A house near Richwood lost a portion of its roof in the strong cold advection winds behind the cold front.

Strong Wind, Clark

When
January 30, 12:30 AM EST to 12:34 AM EST
Where
Clark forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

A roof was blown off a mobile home in Medway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyThe tornado archive for Ohio, 2008Warnings in Ohio, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75214, 75217, 75222, 75215, 75218, 75216, 75220, 75219, 75224, 75226.